Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 132, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 22, 2003, 2:16 PM EDT for Forest County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 2:16 PM EDT (18:16 UTC)
- Expired
- Jul 22, 2003, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Forest County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 221820 FFWPBZ PAC053-222115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 216 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FOREST COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT * AT 216 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY AND SUSTAINED RAINFALL NEAR TIONESTA. LOCAL STREAMS WILL LIKELY LEAVE THEIR BANKS. * OTHER LOCATIONS IN THE WARNING INCLUDE...LYNCH...MARIENVILLE AND TIONESTA... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:49 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 22, 10:49 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1049 AM EDT TUE JUL 22 2003 WILL UPDATE ZONES TO REMOVE AFTERNOON REFERENCES. FLOOD WATCH CONTINUES FOR THE NORTHERN COUNTIES WHERE 2 TO 5 INCHES OF RAIN FELL YESTERDAY. SOME SCATTERED CONVECTION BREAKING OUT ACROSS SWRN PA AND NORTHEAST OHIO, BUT NO SIGNIFICANT ACTIVITY IN THE WATCH AREA YET. .PBZ... MD...NONE. OH...FLOOD WATCH FOR TODAY FOR ZONE OHZ041. PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016... PAZ020...PAZ022. WV...NONE. RSD
Hazardous weather outlook, Jul 22, 5:15 AM EDT, 9 hours 1 minute before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211520- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 515 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER, VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO. THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/. ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 22, 1:28 PM EDT, 48 minutes before
OHZ041-PAZ007-221830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 128 PM EDT TUE JUL 22 2003 ...HEAVY RAIN AND WIND EXPECTED... STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND GUSTY WINDS BETWEEN 40 AND 50 MPH THROUGH 2:30...ESPECIALLY BETWEEN HOMEWORTH...NORTH GEORGETOWN...AND SALEM. THE NATIONAL WEATHER SERVICE IS MONITORING THE SITUATION FOR POSSIBLE WARNINGS. PAY ATTENTION FOR FURTHER UPDATES.
Local storm report, Jul 22, 2:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
213 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM OIL CITY PA .88 INCH HAIL
07/22/03 VENANGO REPORTED BY SKYWARN
SPOTTERS
0132 PM HERMITAGE PA FLASH FLOODS
07/22/03 MERCER ROAD FLOODING. REPORTED BY
PUBLIC
0200 PM OIL CITY PA FLASH FLOODS
07/22/03 VENANGO CREEK FLOODING. REPORTED
BY TRAINED OBSERVERThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:15 PM EDT | Tornado Warning | PBZ | Mercer | 60 min |
| Jul 21, 8:28 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 62 min |
| Jul 21, 8:33 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 21, 9:06 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 39 min |
| Jul 21, 9:22 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Jul 21, 10:03 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 21, 10:27 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 10:42 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| Jul 22, 12:06 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jul 22, 12:58 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Jul 22, 1:35 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 55 min |
| Jul 22, 2:12 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| Jul 22, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 48 min |
| Jul 22, 2:33 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest | 57 min |
| Jul 22, 2:56 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jul 22, 3:52 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Jul 22, 3:57 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Jul 22, 5:15 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.